MAUDE Adverse Event Report: ALCON RESEARCH, LLC - ALCON PRECISION DEVICE PHACO TIP; UNIT, PHACOFRAGMENTATION

ALCON RESEARCH, LLC - ALCON PRECISION DEVICE PHACO TIP; UNIT, PHACOFRAGMENTATION
Catalog Number 8065751178
Medical Device Problem Code Suction Failure (4039)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation including root cause analysis is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported an aspiration failure occurred during the ultrasound (us) phase of a cataract procedure.The product was replaced with another one and the procedure was completed.There was no harm to the patient.
 
Additional Manufacturer Narrative
One opened phacoemulsification (phaco) tip in a zip top bag was received.The phaco tip was visually inspected and deemed nonconforming.There was clear foreign material present in the distal tip inside diameter causing partial occlusion.There was also wear on the back of flange, nut corners and threads that is consistent with use.The phaco tip with the foreign material in the distal tip inner diameter (id) was sent to particle lab for analysis.The clear occluding foreign material inside the distal tip was analyzed using microscopic fourier transform infrared spectroscopy (micro ft-ir) analysis and the closest match was bovine albumin (protein).The exact identity is unknown.No lot number was identified with this complaint; therefore, a device history record review could not be conducted.The complaint evaluation confirms the phaco distal tip id was partially occluded with foreign material.The clear occluding foreign material was analyzed using ftir analysis and the best match was bovine albumin (protein); however the exact identity is unknown.Bovine albumin (protein) is not used in the manufacturing or packaging process of phaco tips.How and when the bovine albumin partially occluded in the distal tip id cannot be determined from this evaluation and a root cause for or the customer complaint issue cannot be determined.No specific action with regard to this complaint was taken because the source of the foreign material is not related to any manufacturing process.All phaco tips are 100% visually inspected by trained operators using 30x magnification during the manufacturing process.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed associated with the reported product and event.No further actions are required.

Brand Name
PHACO TIP
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
ALCON RESEARCH, LLC - ALCON PRECISION DEVICE
714 columbia avenue
sinking spring PA 19608
MDR Report Key11899834
Report Number2523835-2021-00181
Device Sequence Number17031942
Product Code HQC
UDI-Device Identifier00380657511785
UDI-Public00380657511785
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K161794
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8065751178
Device Lot NumberASKU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/30/2021
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer08/19/2021
Initial Report FDA Received Date05/28/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONSTELLATION VISION SYSTEM